Alert archive / Kansas / Red Flag Warnings in 2011
Red Flag Warning 40, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Nov 10, 2011, 2:23 PM CST for 5 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2011, 2:23 PM CST (20:23 UTC)
- Expired
- Nov 10, 2011, 5:35 PM CST
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 17 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4364 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
256 WWUS83 KGLD 102023 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 123 PM MST THU NOV 10 2011 COZ252>254-KSZ001-013-014-027-028-110100- /O.NEW.KGLD.FW.W.0040.111110T2023Z-111111T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN- 123 PM MST THU NOV 10 2011 /223 PM CST THU NOV 10 2011/ ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...014...027...028...252...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS... FIRE WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 014 THOMAS... FIRE WEATHER ZONE 027 WALLACE AND FIRE WEATHER ZONE 028 LOGAN. * WINDS...SOUTHWEST 5 TO 10 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...AS LOW AS 9 PERCENT. * IMPACTS...VERY LOW HUMIDITIES COMBINED WITH WIND GUSTS WILL CAUSE FIRES TO SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ CJS
1 follow-up statement
198 WWUS83 KGLD 102335 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 435 PM MST THU NOV 10 2011 COZ252>254-KSZ001-013-014-027-028-110045- /O.CAN.KGLD.FW.W.0040.000000T0000Z-111111T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE- LOGAN- 435 PM MST THU NOV 10 2011 /535 PM CST THU NOV 10 2011/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...014...027...028... 252...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED FLAG WARNING. DESPITE RELATIVE HUMIDITY READINGS BELOW 20 PERCENT SURFACE WINDS REMAIN BELOW 10 MPH. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 10, 11:47 AM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Nov 10, 11:47 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MST THU NOV 10 2011 .DISCUSSION... 224 AM MST THU NOV 10 2011 04Z WATER VAPOR IMAGERY INDICATED A TROUGH-RIDGE-TROUGH PATTERN ACROSS MUCH OF THE CONUS...WITH CWA ON PERIPHERY OF LARGE RIDGE CENTERED OVER THE ROCKIES. AT THE SFC...1031MB RIDGE WAS CENTERED OVER THE CWA. MAIN FORECAST CONCERNS WILL CENTER AROUND TEMPS AND HUMIDITY VALUES THROUGH FRIDAY...FOLLOWED BY PASSAGE OF SHORT WAVE TROUGH AND ITS ASSOCIATED IMPACTS ON SATURDAY. THURSDAY-FRIDAY...SHORT WAVE RIDGE WILL BE PRIMARY INFLUENCE ACROSS THE AREA THROUGH THE PERIOD...RESULTING IN WIDESPREAD FORCING FOR SUBSIDENCE OR NEUTRAL FORCING. A WEAK VORTICITY MAX IS STILL EXPECTED TO SLIDE ACROSS THE AREA TODAY...BUT WITH VERY STABLE CONDITIONS...DO NOT EXPECT MUCH OF A RESPONSE TO PASSING TROUGH. H5 RIDGE BEGINS TO BREAK DOWN ON FRIDAY AS SHORT WAVE TROUGH APPROACHES FROM THE NW...BUT WITH PREVAILING FLOW ALOFT REMAINING OUT OF THE WNW AND AIRMASS REMAINING FAIRLY STABLE UNTIL LATE IN THE PERIOD THINK CURRENT DRY FORECAST LOOKS TO BE MOST LIKELY SCENARIO. SATURDAY-SATURDAY NIGHT...SHORT WAVE TROUGH WILL MOVE ACROSS NORTHERN ROCKIES AND INTO CENTRAL PLAINS THROUGH THE DAY SATURDAY...FORCING COLD FRONT ACROSS THE AREA DURING THE OVERNIGHT HOURS. DECENT SPREAD BETWEEN AVAILABLE GUIDANCE WITH RESPECT TO TIMING OF THIS FEATURE KEEPS CONFIDENCE IN SOME OF THE FINER DETAILS LOW AT THIS POINT. STEEPENING LAPSE RATES AHEAD OF FRONT WOULD SUGGEST AT LEAST A SMALL THREAT FOR A SHOWER OR TWO...BUT WITH LARGE DIFFERENCE IN TIMING CONFIDENCE TOO LOW TO MENTION ANY PREVAILING PRECIPITATION THREAT. BIGGER STORY MAY BE PERIOD OF STRONG WESTERLY WINDS AND RESULTING TEMP/FIRE WX CONCERNS AHEAD OF FRONT. ALTHOUGH UNCERTAINTY WITH RESPECT TO TIMING OF TROUGH REMAINS...LOOKS LIKE THERE WILL BE A PERIOD OF TIME WHERE FAIRLY WIDESPREAD...POTENTIALLY STRONG WESTERLY WINDS ARE POSSIBLE AHEAD OF THE FRONT. WHILE UNCERTAINTY IS HIGH AT THIS POINT...WILL HAVE TO MONITOR THIS PERIOD FOR POSSIBLE FIRE WX HIGHLIGHTS. JRM SUNDAY-WEDNESDAY...SOUTHERN STREAM SHORTWAVE TROUGH TRANSLATES THROUGH THE HIGH PLAINS SUNDAY INTO MONDAY. OPERATIONAL GFS AND EC ARE ABOUT 12 HOURS APART ON TIMING WITH THE EC BEING THE SLOWER SOLUTION. BROAD-SCALE FORCING FOR ASCENT INCREASES SUNDAY NIGHT INTO MONDAY MORNING BUT VERTICAL MOISTURE PROFILES ARE MEAGER AT BEST. AS SUCH...WILL CONTINUE TO ADVERTISE A DRY FORECAST. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH AT LEAST MONDAY. BROAD TROUGHING REMAINS IN PLACE ACROSS THE NORTHERN AND CENTRAL PLAINS INTO WEDNESDAY. WITH LIMITED AVAILABLE MOISTURE AND WEAK FORCING...NOT ANTICIPATING ANY PRECIP THROUGH THIS PERIOD. PRIOR EC SOLUTION DEPICTED A STRONG TROUGH PASSING ON TUESDAY WITH MUCH COLDER TEMPS THAN WHAT IS CURRENTLY ADVERTISED. HOWEVER...THE 00Z EC RUN HAS TRENDED BACK TOWARD THE GFS SOLUTION SO NO PLANS TO DEVIATE FROM GOING TEMP FORECAST. FOLTZ && .AVIATION... 1040 AM MST THU NOV 10 2011 VFR CONDITIONS UNDER MOSTLY CLEAR SKIES WILL CONTINUE WITH A MEAN RIDGE IN PLACE ALOFT AND LIGHT WEST TO SOUTHWEST WINDS PREVAILING THROUGH THE REST OF THURSDAY AND THURSDAY NIGHT. WINDS WILL TURN NORTHWEST EARLY FRIDAY MORNING AND BECOME GUSTY AFTER ABOUT 14Z AS THE SURFACE TROUGH MOVES EAST OF THE CENTRAL HIGH PLAINS REGION. LOCKHART && .FIRE WEATHER... 224 AM MST THU NOV 10 2011 AFTERNOON HUMIDITIES WILL FALL INTO THE 15 TO 20 PERCENT RANGE THROUGH SATURDAY AS A VERY DRY AIR MASS AND ABOVE NORMAL TEMPERATURES REMAIN IN PLACE ACROSS THE AREA. WINDS ARE EXPECTED TO REMAIN FAIRLY LIGHT TODAY AND TOMORROW...BUT AN APPROACHING STORM SYSTEM WILL BRING BREEZY WESTERLY WINDS TO MUCH OF THE AREA ON SATURDAY. THE POTENTIAL FOR STRONG WINDS COMBINED WITH WARM AND DRY CONDITIONS WILL BRING THE RISK OF CRITICAL FIRE WEATHER CONDITIONS ON SATURDAY. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Nov 10, 4:26 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 326 AM MST THU NOV 10 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 326 AM MST THU NOV 10 2011 /426 AM CST THU NOV 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARM AND DRY CONDITIONS ALONG WITH GUSTY WESTERLY WINDS WILL INCREASE THE FIRE DANGER ACROSS MUCH OF THE AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JRM
Nearby
Red Flag Warnings in Kansas, 2011Red Flag Warnings in Colorado, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.